Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 30, 2018, 5:25 PM CDT for Freeborn County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 5:25 PM CDT (22:25 UTC)
- Expired
- Jun 30, 2018, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:45 PM CDT | TSTM WND DMG | Albert Lea, MN | REPORTED VIA TWITTER. PHOTO SHOWS TWO LARGE TREE BRANCHES THAT WERE DOWNED NEAR HALVERSON ELEMENTARY SCHOOL. ONE LARGE BRANCH LANDED ON THE ROOF OF A HOME. TIME WAS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
562
WWUS83 KMPX 302225
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT SAT JUN 30 2018
MNZ092-093-302315-
Freeborn-Faribault-
525 PM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN AND EASTERN
FARIBAULT COUNTIES...
At 525 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Baroda to Mansfield to near Leland.
Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Albert Lea, Wells, Clarks Grove, Alden, Glenville, Geneva, Emmons,
Hartland, London, Hollandale, Freeborn and Hayward.
LAT...LON 4381 9385 4385 9370 4385 9305 4350 9305
4350 9375
TIME...MOT...LOC 2225Z 251DEG 38KT 4374 9367 4359 9360 4336 9359
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:19 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 30, 3:19 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Sat Jun 30 2018
.SHORT TERM...(This evening through Sunday)
Issued at 219 PM CDT Sat Jun 30 2018
Surface analysis this afternoon shows a nearly-stalled cold front
extending SW from a low pressure center near Superior WI through
southeastern MN into north-central IA. A more subtle cold front is
shown from a low pressure center over southern Manitoba province
extending SW into far NW MN into SE ND. Aloft, solid southwest
flow prevails while a trough axis pushes off the Rockies and into
the northern-central Plains. A deep plume of moisture is pushing
PWATs into the 1.5-1.75 inch range with MLCAPEs hitting around
3000 j/kg with nearly no CINH. This combination of features, along
with plenty of insolation, has allowed convection to spark over
northern IA into SW-W MN this afternoon. CAMs continue to show a
merging of clusters over eastern MN into western WI through the
rest of this afternoon and evening. Bulk shear in the 40-30kt
range combined with steep mid-level lapse rates (around 7C/km)
still indicate the potential for all 3 severe storm modes although
the highlighted modes are large hail and damaging winds through
the early evening hours. With the front making little progress
eastward tonight into Sunday morning, the bulk of the
thunderstorms will occur over southern and eastern portions of the
WFO MPX coverage area. The other aspect which the CAMs have shown
is for there to be two distinct parts of this event over the next
18-24 hours: the current event which will continue through this
evening then a second rush of rain from the early morning hours
through daybreak. While the severe push looks to be during the
former, the heavy rain event looks to be the latter. The lack of
progression of the cold front combined with an increasing H85 jet
to around 30 kts would help produce training cells and fairly good
coverage of mod-hvy rain over southern MN into western WI.
Localized rainfall amounts of 2-4" cannot be ruled out through
tomorrow, especially over far southern MN where the flash flood
watch will be maintained. The rainfall is expected to steadily
wane and shift eastward tomorrow morning such that the bulk of the
area looks to be dry Sunday afternoon. As for temperatures, lows
tonight will be about 7-10 degrees cooler across the coverage area
compared to this morning followed by highs on Sunday that will
only climb to around 80 degrees.
.LONG TERM...(Sunday night through Saturday)
Issued at 219 PM CDT Sat Jun 30 2018
As the cold front at the surface continues to move east of the area
we return to more of a zonal flow pattern aloft into Tuesday. After
a brief dry spell Sunday evening into Monday afternoon, thunderstorm
chances return Monday evening across western & northwestern MN as
the LLJ ramps up. With little to no forcing aloft we're not
expecting much in the way of heavy rain or severe weather with these
storms.
Upper-level ridging builds back to the west mid-week & with it comes
a return to hot & muggy weather. As the ridge builds our flow aloft
becomes southwesterly with a potent mid-summer trough passing off to
our north. The low at the surface over Manitoba will drag a weak
cold front over our area Wednesday into Thursday & bring with it
another chance for thunderstorms. Models are beginning to converge
on a solution bringing the best chance for thunderstorms into our
area Wednesday evening so unfortunately it looks like we may have
some wet weather to deal with for Independence Day celebrations.
As the cold front slides east Thursday, high pressure at the surface
builds over the Great Lakes & should keep us relatively dry into the
weekend. Expect warm & muggy weather into Thursday with highs in the
mid-upper 80s, with a return to more seasonable temperatures
beginning Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Jun 30 2018
Convection will be the primary issue in this TAF set, particularly
the timing. Instability has certainly increased this afternoon,
especially over southern-eastern MN through western WI and it's
now a matter of when thunderstorms will develop in earnest. Best
timing has the start in then 20z-21z area then continuing thru
about 02z-04z. There looks to be a slight lull in the action
before activity resumes around 08z-10z through 12z-15z Sunday
morning. Have resisted going to IFR ceilings but chances for IFR
ceilings increase overnight through daybreak tomorrow, especially
ahead of the cold front. In addition, heavy rain is possible from
southern-eastern MN through western WI which could produce IFR
visibilities. Confidence for thunderstorms has increased to the
point where we could go with TEMPO groups and adjust as needed for
the timing.
KMSP...Looking for 2 distinct periods of organized convection, one
around the evening push later today and another around the morning
push Sunday morning. With each, MVFR ceilings look likely with IFR
ceilings/visibility possible should thunderstorms directly impact
the terminals. MVFR ceilings then look to linger thru the first
part of the day behind the front with VFR conditions by late
Sunday afternoon.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 10 kt.
Tue...VFR. Wind SSE 10 kt.
Wed...Mainly VFR. Chance MVFR/TSRA late. Winds SSE 10kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ015-016-024>028.
MN...Heat Advisory until 7 PM CDT this evening for MNZ078.
Flash Flood Watch through Sunday morning for MNZ091>093.
&&
SHORT TERM...JPC
LONG TERM...ETA
AVIATION...JPCHazardous weather outlook, Jun 30, 12:34 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1234 PM CDT Sat Jun 30 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1234 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Hot and humid conditions are expected again today ahead of a cold front. Peak heat indices from 95 to 105 degrees are expected generally east of Interstate 35. Thunderstorms are possible today associated with the aforementioned front. At this time the highest chance for severe storms looks to be this afternoon and evening, primarily south and east of a Redwood Falls to Twin Cities to Taylors Falls Wisconsin line. In addition to heavy rainfall, the main threats would be large hail and damaging winds. A tornado or two cannot be ruled out, primarily from southern Minnesota into west central Wisconsin. Flooding continues along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Independence Day. At this time, the severe weather threat appears low. River flooding will continue along the Minnesota River and its tributaries into next week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening..
In the hours before
Special weather statement, Jun 30, 5:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT SAT JUN 30 2018
MNZ092-093-302315-
Freeborn-Faribault-
525 PM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN AND EASTERN
FARIBAULT COUNTIES...
At 525 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Baroda to Mansfield to near Leland.
Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Albert Lea, Wells, Clarks Grove, Alden, Glenville, Geneva, Emmons,
Hartland, London, Hollandale, Freeborn and Hayward.
LAT...LON 4381 9385 4385 9370 4385 9305 4350 9305
4350 9375
TIME...MOT...LOC 2225Z 251DEG 38KT 4374 9367 4359 9360 4336 9359The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:25 PM CDT | Special Weather Statement | MPX | Todd | 50 min |
| Jun 29, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 47 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 55 min |
| Jun 30, 12:18 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 42 min |
| Jun 30, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 47 min |
| Jun 30, 1:00 AM CDT | Special Weather Statement | MPX | Morrison | 45 min |
| Jun 30, 1:06 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 39 min |
| Jun 30, 1:29 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 46 min |
| Jun 30, 2:02 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Stearns | 43 min |
| Jun 30, 2:27 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 33 min |
| Jun 30, 2:51 AM CDT | Flash Flood Watch | MPX | Faribault, Freeborn, Martin | 18 hr |
| Jun 30, 2:54 AM CDT | Heat Advisory | MPX | Goodhue | 16 hr |
| Jun 30, 3:22 AM CDT | Special Weather Statement | MPX | Rusk | 53 min |
| Jun 30, 5:31 PM CDT | Special Weather Statement | MPX | Rusk | 29 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.